Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Midland/Odessa, TX

June 15, 2024Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2024, 9:28 PM CDT for Gaines County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2024, 9:28 PM CDT (02:28 UTC)
Expired
Jun 15, 2024, 10:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

County Gaines County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS54 KMAF 160228
SVRMAF
TXC165-160315-
/O.NEW.KMAF.SV.W.0252.240616T0228Z-240616T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
928 PM CDT Sat Jun 15 2024

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gaines County in western Texas...

* Until 1015 PM CDT.

* At 927 PM CDT, a severe thunderstorm was located near Seagraves
  Airport, or near Seagraves, moving southeast at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seagraves, Seagraves Airport, and Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3291 10223 3277 10247 3296 10257 3296 10230
TIME...MOT...LOC 0227Z 318DEG 17KT 3297 10247 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44
1 follow-up statement
799 
WWUS54 KMAF 160244
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
944 PM CDT Sat Jun 15 2024

TXC165-160315-
/O.CON.KMAF.SV.W.0252.000000T0000Z-240616T0315Z/
Gaines TX-
944 PM CDT Sat Jun 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN GAINES COUNTY...

At 944 PM CDT, a severe thunderstorm was located 8 miles east of
Seagraves Airport, or 9 miles east of Seagraves, moving southeast at
20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Seagraves, Seagraves Airport, and Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3291 10223 3277 10247 3296 10257 3296 10230
TIME...MOT...LOC 0244Z 318DEG 17KT 3291 10240 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:14 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 6:14 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
614 PM CDT Sat Jun 15 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 236 PM CDT Sat Jun 15 2024

We continue to monitor satellite this afternoon as Cu develops
across portions of Lea County south into the Trans Pecos. Hi-res
models indicate this is an area of potential convective development
over the next few hours. High levels of moisture at the surface and
intense afternoon heating has allowed for a conditionally unstable
environment across the eastern half of the area. A couple of storms
could go severe with large hail and damaging winds being the main
threats. These storms will slide east into the Permian Basin, but
weak flow aloft will keep them from making it too far.

A breezy, mild night is expected with rain chances diminishing
before midnight. Sunday looks like another hot one with highs back
near 100 or above for most locations. Will issue a Heat Advisory for
the western half of the area which will likely be extended into
Monday. There will be another shot at some isolated storms,
though mostly confined to the higher terrain.

&&

.LONG TERM...
(Monday through Friday)
Issued at 236 PM CDT Sat Jun 15 2024

Come Monday, the upper pattern remains largely stagnant across our
region with a large upper trough across the western US, a ridge
across the eastern US, and a separate segment of ridging across
northern Mexico and Baja. The weakness between these two areas of
ridging allows an inverted trough to push into Texas mid-week
steered by the eastern US ridge. While Monday/Tuesday features more
relatively quiet and hot days with afternoon storms limited to the
Davis Mountains, this inverted trough could bring an appreciable
pattern change for the second half of the week. At the very least,
this feature will bring in plenty of rich low-mid level moisture
from the Gulf of Mexico which should also dampen high temperatures
some as well. As far as how much precipitation could result from
this, the strength/location of the trough will be pivotal into how
expansive rainfall could be and there remains uncertainty both model
to model but also run to run. The range of possibilities could still
be anywhere from some additional showers/t'storms in the Davis' to
more widespread rain showers stretching into the Permian Basin.
Still, the main takeaways from today's trends for the late-week rain
is that Thursday looks to bring the best chance for rain, with
locations along/south of I-10 likely seeing the highest rainfall
totals. With added clouds/rain chances, high temperatures will be
limited into the 80s for most on Thursday/Friday, returning back
into the 90s for the weekend.

-Munyan

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Sat Jun 15 2024

VFR will prevail through the period. A few storms are possible
this evening, but uncertainty still exists as to where these
storms will move. Gusty (~25 kts) southeast winds are expected
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75 100  74 100 /  10   0   0   0
Carlsbad                 70 106  72 106 /  10   0   0   0
Dryden                   75 101  74 100 /   0  10  10   0
Fort Stockton            74 105  74 104 /  10  20  10  10
Guadalupe Pass           70  98  69  97 /   0   0  10   0
Hobbs                    69 101  69 102 /  20   0  10   0
Marfa                    63 100  62  99 /  10  20  10  10
Midland Intl Airport     75  99  74  99 /  10   0   0   0
Odessa                   75  99  75 100 /  10   0   0   0
Wink                     75 106  77 106 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Chinati
     Mountains-Davis Mountains-Guadalupe and Delaware Mountains.

     Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
     Sunday for Central Brewster County-Chinati Mountains-Chisos
     Basin-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Heat Advisory until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Heat Advisory from noon to 8 PM MDT Sunday for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

&&

SHORT TERM...29
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Jun 15, 2:30 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
230 PM CDT Sat Jun 15 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
230 PM CDT Sat Jun 15 2024 /130 PM MDT Sat Jun 15 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory in effect this afternoon into this evening for the
Guadalupe, Delaware, Davis, and Chinati Mountains,

Lightning-induced fire starts are possible in and around the Davis
Mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Heat Advisory is in effect for most areas along/west of the Pecos
for Sunday afternoon.

Hazardous heat is possible through Tuesday.

Lightning-induced fire starts are possible in and around the Davis
Mountains each afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 15, 6:45 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT Sat Jun 15 2024

TXZ075-274-160030-
Pecos TX-Reeves County Plains TX-
645 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...EAST
CENTRAL REEVES AND SOUTHEASTERN WARD COUNTIES THROUGH 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Grandfalls, or 23 miles southeast of Pecos, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coyanosa and B F Goodrich Testing Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 10319 3134 10291 3132 10290 3132 10288
      3130 10287 3103 10300 3120 10328
TIME...MOT...LOC 2344Z 296DEG 11KT 3125 10316

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88
Special weather statement, Jun 15, 7:09 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
709 PM CDT Sat Jun 15 2024

TXZ075-278-279-160045-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
709 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES THROUGH 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Marathon, or 27 miles east of Alpine, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3051 10336 3064 10321 3046 10291 3026 10316
TIME...MOT...LOC 0009Z 322DEG 14KT 3050 10322

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:09 PM CDTSpecial Weather StatementMAFPecos36 min
Jun 15, 7:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster34 min
Jun 15, 7:57 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 15, 8:44 PM CDTSevere Thunderstorm WarningMAFBrewster7 min
Jun 15, 10:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines65 min
Jun 15, 11:07 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFAndrews, Dawson, Gaines, Martin38 min
Jun 15, 11:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Martin46 min
Jun 16, 12:29 AM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Howard, Martin, Midland29 min
Jun 16, 6:51 AM CDTSpecial Weather StatementMAFBrewster39 min
Jun 16, 6:14 PM CDTSpecial Weather StatementMAFBrewster, Pecos46 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.